JOURNAL ARTICLE
REVIEW

Retinoic acid syndrome: a review

E Patatanian, D F Thompson
Journal of Clinical Pharmacy and Therapeutics 2008, 33 (4): 331-8
18613850
The retinoic acid syndrome (RAS) is an unpredictable but frequent complication which may develop after administration of all-trans retinoic acid (ATRA) most commonly in patients with acute promyelocytic leukaemia (APL). In this review, we describe the incidence, predictive factors, clinical course, outcome and treatment of RAS in patients with APL treated with ATRA. The incidence of RAS in patients receiving ATRA is about 14-16%, with an associated mortality of about 2%. Initial high white blood cell (WBC) count, rapidly increasing WBC count and/or the presence of the CD 13 expression on leukaemic cells may help in identifying patients likely to develop RAS. Concurrent chemotherapy will probably decrease the risk of developing RAS but often exacerbates bleeding, leading to leucocytosis, thrombocytopenia, disseminated intravascular coagulation and fibrinolysis. Prophylactic steroids are not recommended but prompt administration of steroids at the first sign of unexplained dyspnea, fever, weight gain or pulmonary infiltrate, is critical. Liposomal ATRA is being investigated to induce haematological cure in APL without chemotherapy and to reduce the incidence of RAS but further validation of its usefulness is necessary.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
18613850
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"